Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 24, NWS Cheyenne, WY

May 23, 2003Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2003, 7:00 PM MDT for Sioux County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 7:00 PM MDT (01:00 UTC)
Expired
May 23, 2003, 7:30 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Sioux County, NE

The radar

The Cheyenne radar (KCYS), 148 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 240100
SVRCYS
NEC165-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
700 PM MDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 730 PM MDT

* AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH OVER SOUTH CENTRAL SIOUX COUNTY...OR ABOUT 15
  MILES NORTH OF SCOTTSBLUFF...MOVING SOUTH AT 15 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4219 10351 4216 10375 4202 10373 4202 10343

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 23, 3:10 PM MDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT FRI MAY 23 2003

.SHORT TERM...RATHER QUIET OVER CWA ATTM BUT SOME SHOWERS AND TSTRMS
WILL DVLP BY THIS EVENING IN WK SFC CONVERGENGE AREA OVR FAR ERN WY.
ACTIVITY WILL THEN MOVE ESE OVER NEB PANHANDLE THIS EVENING. AS WEAK
SFC FRONT PUSHES SE ACROSS CWA.  A LITTLE COOLER OVER THE ERN CWA
SATURDAY AS SFC HIGH SLIDES WELL NE OF AREA BUT WITH WK SFC UPSLOPE
FLOW CONTINUING A FEW TSTRMS AGAIN POSSIBLE MAINLY NR THE SE WY MTNS.

.LONG TERM...WILL KEEP A SLIGHT CHANCE OF TSTMS OVER WRN AND SRN CWA
SATURDAY EVENING.  A SHARP UPPER RIDGE WILL DOMINATE THE WX SUNDAY
AND FOR THE MEMORIAL DAY HOLIDAY.  SOME MOISTURE AND INSTABILITY WILL
BE MAINLY OVER WESTERN PART OF CWA AS MORE STABLE AIR DOMINATES THE
NEBRASKA PANHANDLE.  WILL GO WITH 20-30 PERCENT POPS WY PORTION CWA
...10-20 PERCENT ENOUGH FOR THE PANHANDLE.  STRONG UPPER HIGH CENTER
BUILDS INTO NV TUE.  GFS STILL SHOWS SOME MOISTURE AND INSTABILITY
SHIFTING EAST ACROSS THE CWA...SO WILL GO WITH 20 PERCENT POPS MOST
OF CWA.  ON WED...THE UPPER HIGH CENTER AND BUILDING RIDGE LEAN MORE
OVER THE CWA...SO WILL GO WITH DRY AND WARM FORECAST.  NEXT SYSTEM
SWEEPING DOWN FROM THE NW WILL BRING A CHANCE OF SHOWERS/TSTMS AND
COOLER TEMPS THU AND FRI.  MAV MAX TEMPS LOOK TOO COOL FOR SUNDAY.

.CYS...
WY...NONE.
NE...NONE.

RE/JLH
Hazardous weather outlook, May 23, 10:33 AM MDT, 8 hours 27 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND SPREAD OVER THE
SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA PANHANDLE LATE
THIS AFTERNOON AND INTO THIS EVENING.  A FEW STORMS COULD PRODUCE
SOME SMALL HAIL AND GUSTY WINDS...ESPECIALLY OVER SOUTHERN PORTIONS
OF THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS IN SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE EACH DAY DURING THIS PERIOD.  DESPITE AN UPPER LEVEL RIDGE
PREVAILING OVER THE REGION...PERSISTENT LOW LEVEL MOISTURE AND
UPSLOPE FLOW WILL HELP TO INITIATE CONVECTION EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RE
WCJIN-WYSE-WYNE

In the hours before

Local storm report, May 23, 5:41 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0541 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    10 NE CHADRON             NE   FX TORNADO
05/23/03   DAWES

0510 PM    15 W HEMINGFORD           NE   0.88 IN HAIL
05/23/03   BOX BUTTE

JCH
Local storm report, May 23, 6:17 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0617 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    10 NE CHADRON             NE   0.75 IN HAIL
05/23/03   DAWES

JCH
Local storm report, May 23, 6:56 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0656 PM MDT FRI MAY 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0652 PM    15 NE SCOTTSBLUFF         NE   1.75 IN HAIL
05/23/03   SIOUX

JCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:13 PM MDTSevere Thunderstorm WarningCYSDawes47 min
May 23, 6:39 PM MDTSevere Thunderstorm WarningCYSScotts Bluff51 min
May 23, 7:15 PM MDTSevere Thunderstorm WarningCYSMorrill45 min
May 23, 7:28 PM MDTSevere Thunderstorm WarningCYSScotts Bluff32 min
May 23, 7:58 PM MDTSevere Thunderstorm WarningCYSBanner47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.